Kentucky, 2014

Damaging Winds in Kentucky, May 21, 2014

May 21, 2014 · NWS JKL · 41 events in 13 counties and zones

Low pressure over the Great Lakes and a cold front extending southwest from it through the northwest Ohio Valley and into the middle of Missouri were the initial cause of severe thunderstorms that eventually moved across eastern Kentucky later in the evening of May 21st. Southeast of this weather system, plenty of fuel was building for convection in the form of dew points in the low to mid 60s…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Low pressure over the Great Lakes and a cold front extending southwest from it through the northwest Ohio Valley and into the middle of Missouri were the initial cause of severe thunderstorms that eventually moved across eastern Kentucky later in the evening of May 21st. Southeast of this weather system, plenty of fuel was building for convection in the form of dew points in the low to mid 60s and temperatures pushing 80 degrees. This helped to prime east Kentucky for showers and storms later in the evening and through the night. The main show later that evening was eventually also associated with ongoing storms in Ohio and Indiana both directly and as a cluster of new storms that formed on an old outflow boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 21, 7:10 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, May 21, 7:10 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
810 PM EDT WED MAY 21 2014

.UPDATE...
ISSUED AT 750 PM EDT WED MAY 21 2014

DID A QUICK UPDATE TO FINE TUNE THE POP AND WX GRIDS FOCUSING A BIT
MORE ON THE WESTERN PORTION OF THE CWA ARRIVING SHORTLY AFTER 9 PM
AND RUNNING SOUTH BY 11 PM. ALSO TRIED TO CAPTURE SOME OF THE LATE
NIGHT COLD POOL IN THE T AND TD GRIDS USING THE NEWEST CONSSHORT
DATA. ALSO ADDED A STORM TOTAL QPF GRID AND SHIPPED THAT OUT TO THE
WEB. THESE UPDATES HAVE BEEN SENT TO THE NDFD AND WEB SERVERS.

UPDATE ISSUED AT 655 PM EDT WED MAY 21 2014

NOW THAT WE ARE UNDER A SEVERE THUNDERSTORM WATCH BOX UNTIL 2 AM EDT
HAVE UPDATED ALL THE GRIDS THROUGH THE NIGHT TO REFLECT THE SEVERE
THREATS AND TIME THE STORM CLUSTERS AS FORECASTED BY THE HRRR. DID
TEMPER THE PROGNOSIS FROM THAT MODEL WITH THE EXISTING GRIDS AND
ALSO THE 18Z NAM12. IT DOES LOOK LIKE COLD POOLS ARE DEVELOPING WITH
THE CURRENT CLUSTERS TO THE NORTH AND THIS SHOULD HELP DRIVE STRONG
TO SEVERE STORMS SOUTH INTO OUR CWA QUICKER. HAVE TIMED THE STORMS
INTO THE JACKSON AREA AROUND 9 PM WITH THEM ARRIVING AN HOUR OR SO ON
EITHER SIDE OF THAT TIME NORTHWEST AND SOUTHEAST OF THE OFFICE. KEPT
IN THE HEAVY RAIN POTENTIAL AND THE HRRR IS NOW SHOWING BETTER
TRAINING POTENTIAL FOR OUR WESTERN COUNTIES THROUGH THE NIGHT. LARGE
HAIL AND GUSTY WINDS ARE STILL THE MAIN THREATS...THOUGH. DO EXPECT
THE SEVERE MODE TO TRANSITION TO A MAINLY DAMAGING WINDS ONE OVER THE
NEXT FEW HOURS. THESE GRID UPDATES AND THE NEW WCN/ZFP/HWO HAVE BEEN
ISSUED.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 350 PM EDT WED MAY 21 2014

18Z SFC ANALYSIS SHOWS LOW PRESSURE OVER THE GREAT LAKES WITH A COLD
FRONT EXTENDING SOUTHWEST THROUGH THE NORTHWEST OHIO VALLEY AND INTO
THE MIDDLE OF MISSOURI. SOUTHEAST OF THIS...PLENTY OF FUEL IS
BUILDING FOR CONVECTION IN THE FORM OF DEWPOINTS IN THE LOW TO MID
60S AND TEMPERATURES PUSHING 80 DEGREES. THIS HAS HELPED TO PRIME
EAST KENTUCKY FOR CONVECTION LATER IN THE EVENING AND THROUGH THE
NIGHT. A FEW ROGUE SHOWERS ARE POPPING UP AND DRIFTING EAST THROUGH
THE AREA THIS AFTERNOON...BUT THE MAIN SHOW LATER THIS EVENING WILL
BE ASSOCIATED WITH THE ONGOING STORMS IN OHIO AND INDIANA EITHER
DIRECTLY OR AS A RE-SPAWNED CLUSTER ON AN OUTFLOW BOUNDARY. ON
SATELLITE...THE HIGHER DEBRIS CLOUDS ARE STARTING TO CLEAR FROM THE
EARLIER CONVECTION TO THE NORTH. THIS SHOULD HELP GIVE A FINAL PUSH
TO THE INSTABILITY OVER THE NEXT SEVERAL HOURS...THOUGH LOWER CLOUDS
WILL REMAIN DUE TO THIS HUMID ENVIRONMENT. MEANWHILE...WINDS ARE FROM
THE SOUTHWEST TO WEST AT 10 TO 20 MPH WITH SOME GUSTS TO 25 MPH.

THE MODELS ARE IN GOOD AGREEMENT ALOFT WITH RIDGING RETREATING TO THE
SOUTH TONIGHT IN THE FACE OF A DECENTLY STRONG SHORTWAVE MOVING
THROUGH FAST NORTHWEST FLOW...CROSSING NORTHERN KENTUCKY. THIS FLOW
PATTERN REMAINS IN PLACE INTO THE DAY THURSDAY WITH JUST A SLIGHT
SHIFT TO THE SOUTHWEST WITH THE MID LEVEL ENERGY TRACK. HEIGHT FALLS
WILL ACCOMPANY THIS ADJUSTMENT THROUGH EAST KENTUCKY INTO FRIDAY
MORNING IN CONJUNCTION WITH A SHARPER TROUGH SWEEPING SOUTHEAST
THROUGH THE EASTERN GREAT LAKES. WITH THIS AGREEMENT HAVE MAINLY
FOLLOWED THE GENERAL DETAILS FROM THE CURRENT AND PAST FEW RUNS OF
THE HRRR ALONG WITH SOME NAM12 INFLUENCE.

SENSIBLE WEATHER WILL FEATURE A LIKELY STORMY NIGHT ACROSS THE AREA.
THE HEIGHT FALLS...ENERGY PERTURBANCES AT MID LEVELS...AND A SPEED
MAX AT 500MB KEEPS THE STAGE SET FOR CONVECTIVE REDEVELOPMENT THROUGH
THE NIGHT INTO THURSDAY. INCREASING PWS...TOWARD 1.5 INCHES...THROUGH
THE AREA WILL CONTRIBUTE TO A POTENTIAL FOR HEAVY TO EXCESSIVE
AMOUNTS OF RAIN TONIGHT....ESPECIALLY IF SOLID COLD POOLS DEVELOP
ALONG WITH TRAINING OF CELLS. HOWEVER...CONFIDENCE IN ANY EXACT
SCENARIO REMAINS LOW GIVEN THE DEVELOPING CONVECTION PATTERN AND THE
CHALLENGE OF PREDICTING SUBSEQUENT INITIATION OFF OF THE SOUTHWARD
MOVING OUTFLOW BOUNDARIES. A LACK OF A CAP AND LIS TO -6/CAPES TO
2000 J/KG WILL ALSO MEAN A GOOD POTENTIAL FOR SEVERE WEATHER WITH ANY
ORGANIZED STORMS THIS EVENING AND INTO THE OVERNIGHT...SHOULD PRIOR
CONVECTION NOT STABILIZE THE ENVIRONMENT. HAVE HIT THIS POTENTIAL
HARD IN THE GRIDS...ZONES...AND HWO. AFTER A MILD NIGHT...A BOUNDARY
SHOULD BE LAYING FROM NORTHWEST TO SOUTHEAST ACROSS EAST KENTUCKY
WITH STILL A POTENTIAL FOR STRONG STORMS ACROSS SOUTHWESTERN PARTS
OF THE AREA. HAVE CONTINUED THIS THREAT INTO THE AFTERNOON. THE
BOUNDARY SHOULD WEAKEN AND DRIFT FURTHER SOUTHEAST INTO THE NIGHT
WITH LESS OF A RISK FOR CONVECTION. COOLER TEMPS WILL BE FOUND
THURSDAY NIGHT OVER OUR NORTHEAST WITH MILDER AND MUGGIER CONDITIONS
SOUTHWEST.

USED THE BCCONSSHORT GRIDS AS A STARTING POINT FOR TEMPERATURES...
DEWPOINTS...AND WINDS THROUGH THE FIRST 24 HOURS AND THEN TACKED ON
THE BCCONSALL. MOST ADJUSTMENTS WHERE MADE FOR TERRAIN DIFFERENCES
TONIGHT AND THURSDAY NIGHT. AS FOR POPS...ENDED UP ON THE HIGH SIDE
OF ALL GUIDANCE...BUT CLOSEST TO THE HIGHER MET NUMBERS TONIGHT AND
THURSDAY.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 300 PM EDT WED MAY 21 2014

EXTENDED MODELS ARE IN REASONABLE AGREEMENT THROUGH THE PERIOD...BUT
AS USUAL THERE IS BETTER AGREEMENT WITH LARGE SCALE FEATURES THAN
WITH DETAILS. WE START WITH AN UPPER LEVEL DISTURBANCE THAT DROPS
SOUTHEAST THROUGH THE REGION FRIDAY...EFFECTIVELY JUMP STARING A
TEMPORARILY STALLED OUT SFC COLD FRONTAL BOUNDARY AND SWEEPING IT
OUT OF OUR AREA. THEREAFTER UPPER LEVEL RIDGING AND SFC HIGH
PRESSURE WILL BUILD OVER OUR AREA AND PROVIDE US WITH VERY PLEASANT
WEATHER FOR THE UPCOMING WEEKEND.

MODELS DIFFER MORE WITH RETURN FLOW REGIME EARLY NEXT WEEK. WARM
FRONTAL ZONE WILL MOVE BACK TO THE NORTH ACROSS THE AREA MONDAY AND
COULD PROVIDE SOME PRECIPITATION TO EASTERN KENTUCKY. THEREAFTER WE
FIND OURSELVES IN THE WARM SECTOR AND MORE SUMMER LIKE WEATHER UNTIL
THE POTENTIAL ARRIVAL OF A LOW PRESSURE SYSTEM THAT WILL SLOWLY
MEANDER ITS WAY OUT OF THE CENTRAL PLAINS. 0Z ECMWF WANTS TO BRING
THIS SLOW MOVING DISTURBANCE INTO THE HEART OF THE OHIO VALLEY BY
LATE THURSDAY INTO FRIDAY...JUST BEYOND THE FORECAST WINDOW. A MUCH
MORE INCONSISTENT GFS...AND MORE SPECIFICALLY THE 12Z RUN WANTS TO
TAKE THE DISTURBANCE TO THE GULF COAST...WHILE DEVELOPING A MUCH
STRONGER SYSTEM OVER THE OHIO VALLEY FROM ENERGY DROPPING OUT OF
CANADA DURING THAT SME TIME FRAME. PAST RUNS OF THE ECMWF HAVE SHOWN
A TENDENCY TO TAKE THE DISTURBANCE TO THE GULF COAST AS WELL...BUT
HAS NOT SHOWN ANY EVIDENCE OF SUCH A STRONG SYSTEM DROPPING OUT OF
CANADA.

FOR SENSIBLE WEATHER...ATMOSPHERE STABILIZES RAPIDLY EARLY FRIDAY
MORNING. SO ANY SHOWERS THAT MIGHT LINGER ACROSS THE AREA THURSDAY
NIGHT WILL COME TO AN END JUST AS QUICKLY EARLY FRIDAY MORNING. HIGH
PRESSURE AND A PLEASANTLY COOL AIR MASS OVER THE AREA WILL PROVIDE
GREAT WEATHER FOR THE WEEKEND. WEATHER WILL TURN MUGGY AND RELATIVELY
HOT EARLY NEXT WEEK AFTER A WARM FRONT PUNCHES ITS WAY ACROSS OUR
AREA TO THE NORTH. FOR NOW IT APPEARS THE THREAT OF SHOWERS AND
THUNDERSTORMS WILL INCREASE DAILY THROUGH THE REMAINDER OF THE
WEEK...BUT MUCH WILL DEPEND ON THE PATTERN THAT SETS UP AT THE END
OF THE FORECAST WINDOW AND BEYOND. THE ECMWF AND GFS BOTH ADVERTISE
UNSETTLED WEATHER OVER OUR AREA BY THE END OF THE WEEK BUT VIA
DIFFERENT MEANS TO THAT END. AT THIS POINT AND AFTER CONSIDERING THE
TIME OF YEAR THOUGHTS ARE THAT ANYTHING IS POSSIBLE BEYOND TUESDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 810 PM EDT WED MAY 21 2014

CONDITIONS ARE CLINGING TO VFR THROUGH THE AREA...BUT THE CIGS DO
REMAIN NEAR MVFR IN THIS HUMID PRE-STORM ENVIRONMENT. CONVECTION...
STRONG TO SEVERE...IS ON TRACK TO PUSH SOUTH INTO THE FORECAST AREA
OVER THE NEXT SEVERAL HOURS. HAVE FORECASTED THE WORST CONDITIONS FOR
THE WESTERN PORTION OF THE AREA...LOZ AND SME. WHILE TO THE EAST...AT
JKL AND SJS...HAVE KEPT IT A BIT TAMER. EXPECT THE THREAT OF
THUNDERSTORMS AND LOWER CIGS TO LINGER THROUGH THE REMAINDER OF THE
AREA INTO THE MORNING THURSDAY...AND EARLY AFTERNOON TO THE SOUTHWEST.
HOWEVER... CONDITIONS WILL IMPROVE FROM NORTHEAST TO SOUTHWEST AS A
COLD FRONT RETREATS TO THE SOUTHWEST WITH TIME. KEPT THE RISK OF
THUNDER AND THE LOWER CIGS IN FOR SME THE LONGEST. WINDS WILL BE
OCCASIONALLY BREEZY FROM THE WEST SOUTHWEST THROUGH THE EVENING...BUT
WITH STORMS THE GUSTS COULD BE UP TO 40 KTS OR HIGHER IN THE
WEST...THOUGH CLOSER TO 30 KTS IN THE EAST. LIGHTER WEST WINDS...
OUTSIDE OF ANY STORMS...WILL FOLLOW FOR THE REST OF THE NIGHT AND
INTO THE DAY THURSDAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GREIF
SHORT TERM...GREIF
LONG TERM...RAY
AVIATION...GREIF
Hazardous weather outlook, May 21, 5:45 PM EST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
645 PM EDT WED MAY 21 2014

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-230145-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
645 PM EDT WED MAY 21 2014

...SEVERE THUNDERSTORM WATCH 169 IN EFFECT UNTIL 2 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES THROUGH THE NIGHT. SOME OF
THE STORMS THIS EVENING AND EARLY OVERNIGHT WILL APPROACH SEVERE
LIMITS WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. DEPENDING ON HOW
THE STORMS DEVELOP THROUGH THE NIGHT...THERE IS A THREAT OF HEAVY TO
EXCESSIVE RAINS...ESPECIALLY FOR PLACES THAT SEE REPEATED ROUNDS OF
STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE AGAIN ON THURSDAY. A FEW OF THE STORMS
ON THURSDAY MAY ALSO REACH SEVERE LIMITS...PARTICULARLY ALONG AND
SOUTH OF THE HAL ROGERS PARKWAY. DAMAGING WIND GUSTS AND HAIL WILL
AGAIN BE THE PRIMARY THREATS FROM THESE STORMS.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES FOR ALL OF EASTERN KENTUCKY
MONDAY THROUGH TUESDAY...MAINLY IN THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF SEVERE WEATHER OR
FLOODING TO THE JACKSON WEATHER OFFICE TONIGHT THROUGH THURSDAY.

GREIF/RAY

In the hours before

Special weather statement, May 21, 8:24 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
924 PM EDT WED MAY 21 2014

KYZ050>052-058>060-106-108-111-220215-
MENIFEE-MONTGOMERY-POWELL-ROWAN-BATH-ESTILL-MORGAN-WOLFE-LEE-
924 PM EDT WED MAY 21 2014

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 1015 PM EDT WEDNESDAY EVENING...

   MENIFEE...
   MONTGOMERY...
   EXTREME WEST CENTRAL MORGAN...
   POWELL...
   SOUTHWESTERN ROWAN...
   NORTHWESTERN WOLFE...
   NORTH CENTRAL LEE...
   SOUTHERN BATH AND
   EXTREME EAST CENTRAL ESTILL.

AT 923 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM FLAT CREEK TO LEVEE TO VIRDEN...OR ALONG A LINE
EXTENDING FROM MOUNT STERLING TO 8 MILES NORTH OF STANTON TO 7 MILES
WEST OF STANTON...MOVING EAST AT 25 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...WALKERS
CROSSING AROUND 930 PM EDT...BOURBON FURNACE AROUND 935 PM EDT...
ROSSLYN AROUND 940 PM EDT...MARSHALL AROUND 945 PM EDT...SALT LICK
AROUND 950 PM EDT...

RESIDENTS SHOULD EXPECT BRIEF VERY HEAVY RAIN...GUSTY WINDS OF 35 TO
45 MPH...AND FREQUENT LIGHTNING IN THESE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT
THURSDAY MORNING FOR EASTERN KENTUCKY.

PELTON

The radar

The Jackson,KY radar (KJKL), 59 km away, was scanning. The volume nearest the first event began at 01:32 UTC.

Open the radar archive at this moment

Event by event

41 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Estill

When
May 21, 8:30 PM EST
Where
Estill County, Irvine
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.700, -83.970

Trees were blown down in Irvine.

Thunderstorm Wind, Jackson

When
May 21, 8:40 PM EST
Where
Jackson County, 0.55 mi W of Sandgap
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.480, -84.090

Two trees were blown down on Hwy 421 North in Sandgap.

Thunderstorm Wind, Rockcastle

When
May 21, 8:43 PM EST
Where
Rockcastle County, Brodhead
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.400, -84.420

Two power lines were blown down in Brodhead. Both Silver and School Streets were blocked by downed trees.

Thunderstorm Wind, Jackson

When
May 21, 8:45 PM EST
Where
Jackson County, Mc Kee
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.430, -84.000

Four trees were blown down on Hwy 290 in McKee.

Thunderstorm Wind, Jackson

When
May 21, 8:45 PM EST
Where
Jackson County, 0.69 mi S of New Zion
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.470, -83.900

A tree was blown down on Hwy 587 in New Zion.

Thunderstorm Wind, Rockcastle

When
May 21, 8:45 PM EST
Where
Rockcastle County, 0.88 mi NW of Maretburg
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.360, -84.390

A tree was blown down along Maretburg Road in Maretburg. This was a public report received via twitter.

Thunderstorm Wind, Jackson

When
May 21, 8:45 PM EST
Where
Jackson County, Mc Kee
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.430, -84.000

A tree was blown down on Hwy 89 South in McKee.

Thunderstorm Wind, Rockcastle

When
May 21, 8:48 PM EST
Where
Rockcastle County, Brodhead
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.400, -84.420

Two trees were blown down in the Quail Community Park.

Thunderstorm Wind, Jackson

When
May 21, 8:50 PM EST
Where
Jackson County, 0.88 mi SE of Gray Hawk
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.390, -83.940

A tree was blown down on Lower Adkins Town Road in Gray Hawk.

Thunderstorm Wind, Rockcastle

When
May 21, 8:51 PM EST
Where
Rockcastle County, 0.55 mi E of Pine Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.330, -84.260

Trees and power lines were blown down in Pine Hill.

Thunderstorm Wind, Rockcastle

When
May 21, 8:53 PM EST
Where
Rockcastle County, Livingston
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.300, -84.220

Trees and power lines were blown down in Livingston.

Thunderstorm Wind, Rockcastle

When
May 21, 8:56 PM EST
Where
Rockcastle County, 0.55 mi E of Pongo
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.220, -84.320

Trees and power lines were blown down in Pongo.

Thunderstorm Wind, Jackson

When
May 21, 8:57 PM EST
Where
Jackson County, Greenhill
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.300, -83.970

Two trees were blown down on Welchburg Road in Green Hill.

Thunderstorm Wind, Jackson

When
May 21, 8:57 PM EST
Where
Jackson County, 0.55 mi E of Annville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.320, -83.960

Trees and power lines were blown down in Annville. The power lines were blown down on Hwy 587.

Thunderstorm Wind, Jackson

When
May 21, 8:57 PM EST
Where
Jackson County, 1.1 mi E of Tyner
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
37.350, -83.900

Power lines were blown down in Tyner.

Thunderstorm Wind, Owsley

When
May 21, 8:57 PM EST
Where
Owsley County, 0.55 mi E of Levi
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.480, -83.720

A tree blocking both lanes of Hwy 30 East 2 miles west of Booneville.

Thunderstorm Wind, Owsley

When
May 21, 9:00 PM EST
Where
Owsley County, Booneville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.480, -83.680

Trees were twisted off and a roof was blown off of a small shed off of Brandenburg Road in Booneville.

Thunderstorm Wind, Owsley

When
May 21, 9:00 PM EST
Where
Owsley County, 0.55 mi W of Booneville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.480, -83.690

Pine trees were blown down.

Thunderstorm Wind, Owsley

When
May 21, 9:00 PM EST
Where
Owsley County, 0.55 mi E of Levi
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.480, -83.720

A tree blown down by thunderstorm wind gusts was blocking Hwy 30 West in Levi.

Thunderstorm Wind, Rockcastle

When
May 21, 9:02 PM EST
Where
Rockcastle County, 0.88 mi NW of Maretburg
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.360, -84.390

A large tree limb about 6 inches in diameter had been blown down and onto the roadway in Maretburg.

Thunderstorm Wind, Owsley

When
May 21, 9:04 PM EST
Where
Owsley County, Lerose
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.480, -83.620

A power line had been blown down and onto Hwy 30 East in Lerose.

Thunderstorm Wind, Clay

When
May 21, 9:05 PM EST
Where
Clay County, 0.55 mi W of Sextons Creek
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.320, -83.780

A 3 foot diameter tree was blown down and onto a house..

Thunderstorm Wind, Laurel

When
May 21, 9:05 PM EST
Where
Laurel County, 0.69 mi N of East Bernstadt
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.190, -84.120

Trees and power lines were blown down.

Thunderstorm Wind, Owsley

When
May 21, 9:05 PM EST
Where
Owsley County, 0.88 mi NW of Lerose
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.490, -83.630

A pine tree was blown down and onto power lines.

Thunderstorm Wind, Laurel

When
May 21, 9:12 PM EST
Where
Laurel County, 1.3 mi ESE of Pine Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.060, -84.080

Several trees and tree limbs were blown down on Hammock and Lily roads.

Thunderstorm Wind, Laurel

When
May 21, 9:12 PM EST
Where
Laurel County, London
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.130, -84.080

Two large trees were blown down at 496 Arden Drive.

Thunderstorm Wind, Laurel

When
May 21, 9:13 PM EST
Where
Laurel County, 1.38 mi S of Lily
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.010, -84.080

The roof of an auto repair center was damaged by thunderstorm wind gusts.

Thunderstorm Wind, Breathitt

When
May 21, 9:14 PM EST
Where
Breathitt County, 0.55 mi E of Turkey
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.480, -83.510

A walnut tree was blown down just off of Hwy 30 West in Turkey.

Thunderstorm Wind, Breathitt

When
May 21, 9:16 PM EST
Where
Breathitt County, 3 mi ENE of Turkey
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.497, -83.469

A large healthy tree was blown down.

Thunderstorm Wind, Laurel

When
May 21, 9:20 PM EST
Where
Laurel County, 1.38 mi N of Tuttle
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.020, -83.950

Trees and power lines were blown down.

Thunderstorm Wind, Knox

When
May 21, 9:25 PM EST
Where
Knox County, 0.88 mi SW of Gray
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.940, -84.010

Trees and power lines were blown down.

Thunderstorm Wind, Leslie

When
May 21, 9:30 PM EST
Where
Leslie County, 1.65 mi W of Rockhouse
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.130, -83.460

A tree and some power lines were blown down and onto a home on Charity Lane.

Thunderstorm Wind, Leslie

When
May 21, 9:40 PM EST
Where
Leslie County, 0.55 mi E of Wendover
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.130, -83.360

Trees and limbs were blown down and led to downed power lines and power outages in the Wendover area and other locations in Leslie county.

Thunderstorm Wind, Bell

When
May 21, 9:44 PM EST
Where
Bell County, 3.22 mi NNE of Davisburg
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.720, -83.790

Multiple trees were blown down between Frakes and Pineville.

Thunderstorm Wind, Bell

When
May 21, 9:44 PM EST
Where
Bell County, Beverly
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.930, -83.530

Large tree branches were blown down and onto Hwy 2011.

Thunderstorm Wind, Perry

When
May 21, 9:45 PM EST
Where
Perry County, Hazard
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.250, -83.200

A tree was blown down and onto a house near the old Hazard High School.

Thunderstorm Wind, Harlan

When
May 21, 9:50 PM EST
Where
Harlan County, 0.69 mi N of Baxter
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.860, -83.330

Trees were blown down.

Thunderstorm Wind, Harlan

When
May 21, 9:50 PM EST
Where
Harlan County, 0.55 mi W of Longton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.830, -83.410

Trees were blown down.

Thunderstorm Wind, Bell

When
May 21, 9:53 PM EST
Where
Bell County, Cubage
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.700, -83.520

Several trees were blown down or uprooted near Cubage along KY Hwy 987.

Thunderstorm Wind, Bell

When
May 21, 9:55 PM EST
Where
Bell County, 2.22 mi E of Cubage
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.700, -83.480

Large trees were uprooted and a barn was moved from its foundation.

Thunderstorm Wind, Letcher

When
May 21, 10:15 PM EST
Where
Letcher County, Whitco
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.120, -82.830

Gutters and downspouts were blown off of a house in Whitesburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514214, 514215, 514217, 514220, 514223, 514226, 514236, 514228, 514232, 514233, 514235, 514244, 514245, 514246, 514247, 514248, 514249, 514250, 514251, 514252, 514253, 514254, 514256, 514257, 514258, 514259, 514260, 514261, 514262, 514267, 514269, 514271, 514282, 514278, 514283, 514276, 514273, 514274, 514285, 514289, and more.